With free registration, you can ask and answer questions in our HYSTERECTOMY forum community, get free booklets, access Hysterectomy Checkpoints and more. You are not alone. The HysterSisters are here for you. Join us today!
Today I finally realized I needed help. I had my tah on 9/7 and it was a nightmare. I got really sick in the hospital and ended up staying 7 days, on iv's the whole time, on a catheter until the last day, nothing by mouth for 6 days and vomiting dry heaves because I had nothing to vomit for several days. Ifinally got home, my recovery was slow but I do feel much better physically. The problem is emotional. I've developed anxiety and/or panic that I never felt before in my life. My head is racing, my heart palpitates, I can't think clearly, I snap at everyone and I can't sleep. I got 2 hours sleep last night. I chased my son down the hall last night screaming at him because he complained that I had the heat set on 90 degrees (It's mild outside, but I was freezing. I'm always either cold or hot, never normal. I also feel so anxious all the time, riding in a car is nerve wracking, I'm pretty sure that the other cars are going to come across the line and hit me and I will be hurt and have to go back to the dreaded hospital! I don't want to leave my house, although I have been functioning and putting in the motions at work, I have had several people ask me whats wrong.
The other morning I felt compelled to write a letter to the hospital and complain about the care I received. One pair of nurses, particularly, took almost sadistic delight in re-catherizing me when I couldn't produce pee on my own and also in denying me liquids when I was begging for them. So I wrote the letter but it didn't help, the anxiety has worsened. I called the gynecologists office today finally. I dreaded talking to him or anyone, I don't like people to know my problems. But I did tell the nurse and she wanted to call in an rx for zoloft. I told her that this is not depression, this is different. I took zoloft before and I'm not willing to go through the side effects again, weight gain and no libido. So she finally called in a mild tranqulizer and wants me to come in next week. I don't understand why I can't bounce backfrom this like I have most things in my life. An old friend told me his wife also suffered anxiety after hysterectomy, is there some physical reason. I asked the doctor's nurse if it could be hormonal but she didn't seem to think so. Any ideas. HELP!!!!
I had PTSD following a disastrous brain surgery 5 years ago. It happens when things do go as well as planned and we suddenly stare our own mortality in the face. And no doubt, like Carmen suggested, you could be dealing with some hormonal issues. A call to your Dr. would be in order - either your gyno or even your general practitioner. I bet they see this more often than you know and you might need some medical intervention for awhile. I feel for you because I remember it well, but time does heal all wounds.
OMG!!I am suffering the same way you are. You can go to aching hearts and read my thread! Its im messing up my marriage. I started Zoloft this week. Hope it helps. Hugs to you. I know what you are going thru.
Am sorry you are going through so much post-op. Was also wondering if you are on HRT - maybe hormone level test would tell exactly where your levels are at and what may help. Am also going through more extreme hot and cold feelings...GYN said TAH could have affected hormone balance and in turn affected thyroid gland.
About 4 weeks post-op I started getting bad panic attacks too, heart racing, every twinge boggling my mind that it was something major going wrong with me, not able to watch mind provoking news items on tv, having to chose what films to watch that did not "set off" these strange and scary panic feelings. Also been afraid to go out, feeling "home" is my safe place, even if it meant taking the phone to the bathroom with me for security.
I spoke with GYN and PCP about my feelings and was told this is one of the many "normal" side effects following a major surgery; some women become very tearful and generally depressed after a TAH - basically all our hormone levels and in turn, our emotions, get all jumbled up. My lady PCP even told me she felt the same panic feelings after her surgery.
For immediate relief she Rx'd a very lose dose of Zanax (o.25mg) and within 5 minutes it would take the edge off the panic so it did not get worse. When our bodies are put under "threat" such as seeing a bad accident or feeling our racing heart pounding away, the body in turn recognises these signals and gears up for the "fight or flight" - which in my case (and yours it seems) means it purely aggravates the original panic. Something like Zanax will nip it in the bud to stop it getting out of hand, also deep breathing exercises (as us women tend to be bosom breathers) and relaxation techniques help regain control. I tried Zoloft also but made me feel lousy....ended up with a serotonin reuptake inhibitor called Paxil, which takes around 3 weeks to take effect and one of its main attributes is that is helps to stop the feelings of panic attacks; already this week I am feeling the benefit and regaining my confidence back and not had a panic attack this week.
The first few weeks I felt like I were on a roller coaster ride for sure; it is not pleasant and I sympathize with you. I would recommend you see your PCP to discuss this problem right away, explain you need an appt that day due to intense panic attacks, discuss and get on some meds to help you through this "after shock" period...............it does pass...........take care and I wish you well,
TAH 11/30/05 Endo, fibroids, large ovarian cyst
Sounds to me like you may be suffering from post traumatic stress syndrome. I had these symptoms after the birth of my first child, it was nothing like I had imagined child birth would be like. I also felt this way after my hysterectomy. I had a terrible time afterwards. I have been on Zoloft and Xanax for years now. Xanax helps alot for the panic attacks. I know you say Zoloft gave you certain side affects but usually after two weeks, they simmer down. Might be worth it just to get some peace of mind!! Much love to you!!
Keep your doctor's appointments. It sounds like severe anxiety (maybe a little depression) which has either been triggered by hormonal imbalances or stress from the surgery. Xanax is a good temporary measure but it's a benzodiazepine and is addictive. The relaxation exercises someone mentioned are really helpful and you can find tons of them on the net.
Here is another thought-a good physical by your regular physician. The freezing thing could be hormone flucuations, but also could be a sign of thyroid function. So is irritibility, etc. My hubby went through this, and it was amazing how much anxiety he had with it. It went on for quite awhile before he went to the doctor. That's why it's good to lay all your symptoms out there and let the physician's look at everything.
I had my TAH in last January and suffered complications that were life-threatening. I was very emotional after the surgery. I would cry at the drop of a hat, didn't want to be alone, and the events of the surgery and recovery period would run through my head all the time. My gyn wanted to put me on lexapro back then for post traumatic stress but I refused. I kept telling myself I could bet it on my own. Last June I was diagnosed with a cyst on my right ovary which we watched until November when I had it removed. Then 3 weeks after that surgery I developed a complex cyst on my left ovary. That is when I finally broke down and called my gyn complaining of depression. I started the lexapro 3 weeks ago and I am now feeling so much better. I had minimal side effects for the first 2 weeks. I should have started it months ago and I am not one that likes to take medicine.
Be sure to keep your appointment. There is no reason to suffer needlessly.
s and best wishes,